Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS Tucson, AZ

July 24, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2005, 5:44 PM MST for Cochise County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 5:44 PM MST (00:44 UTC)
Expired
Jul 24, 2005, 6:37 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 250046
SVRTWC
AZC003-250130-
/O.NEW.KTWC.SV.W.0062.050725T0044Z-050725T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 630 PM MST

* AT 536 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM THAT WAS 
  PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR SIERRA       
  VISTA...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUACHUCA CITY.

HAIL UP TO DIME SIZE HAS BEEN REPORTED NEAR SIERRA VISTA WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT PROPERTY.

LAT...LON 3141 11033 3149 11004 3174 11008 3175 11045

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 250107
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST SUN JUL 24 2005

AZC003-250130-
/O.CON.KTWC.SV.W.0062.000000T0000Z-050725T0130Z/
COCHISE AZ-
606 PM MST SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 558 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR CHARLESTON...OR ABOUT 9 
MILES EAST OF SIERRA VISTA...MOVING NORTH AT 5 TO 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOMBSTONE AND FAIRBANK.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO DIME SIZE HAS BEEN REPORTED IN THE SIERRA VISTA AREA WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3141 11033 3149 11004 3189 11005 3180 11046

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 250137
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
636 PM MST SUN JUL 24 2005

AZC003-250146-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-050725T0130Z/
COCHISE AZ-
636 PM MST SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRES AT 630 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS 
THAT PRODUCED PEA TO DIME SIZE HAIL OVER THE SIERRA VISTA AREA HAS 
DECREASED IN INTENSITY SIGNIFICANTLY DURING THE PAST 15 MINUTES. 
THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 
630 PM MST. 

LAT...LON 3141 11033 3149 11004 3189 11005 3180 11046

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:30 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN JUL 24 2005

.SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
CENTRAL UNITED STATES WITH A MOIST AND DEEP EASTERLY FLOW FOR THE
NEXT FEW DAYS. THIS WEATHER PATTERN WILL PROVIDE THE AREA WITH
DAILY SCATTERED SHOWERS AND THUNDERSTORMS. EVENTUALLY...SOME DRIER
AIR MAY SPREAD INTO PARTS OF ARIZONA LATER IN THE WEEK FOR LESS
SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY ACROSS NORTHERN AND
WESTERN AREAS.
&&

.DISCUSSION...LESS SHEAR ON THE MORNING SOUNDING...OTHERWISE THE 12Z
KTUS SOUNDING LOOKED VERY SIMILAR TO YESTERDAYS. PRECIPITABLE WATER
STILL A HEFTY 1.84 INCHES WITH JUST A TOUCH OF COOLING IN THE
COLUMN. SURFACE DEWPTS RUNNING IN THE 60S TO NEAR 70. THERE WAS NOT
AS MUCH DEBRIS CLOUD FOR MOST AREAS THIS MORNING...SO WE HAVE HAD
PLENTY OF SOLAR INSOLATION TO START COOKING THINGS UP. ANOTHER DAY
WHERE HEAVY RAIN AND POTENTIAL FLASH FLOODING IS A CONCERN. SLOWER
STORMS BUT A BIT LESS ORGANIZED SO FAR.

ETA BRINGS IN A WEAK WIGGLE IN THE FLOW FROM THE EAST IN THE EARLY
EVENING HOURS...EXPECT THIS TO KEEP STRONG CONVECTION GOING
OVERNIGHT IN SOME SPOTS...WITH BETTER COVERAGE ACROSS EASTERN AREAS
POSSIBLE LATE.

SHOULD KEEP A MOIST EASTERLY FLOW WITH PERIODIC EMBEDDED
ENHANCEMENTS THROUGH AT LEAST MID WEEK. SOME SIGNS OF GAINING A
WESTERLY COMPONENT TO OUR FLOW ACROSS PORTIONS OF THE STATE LATE IN
THE WEEK BUT IT IS UNCLEAR HOW MUCH THIS WOULD DRY THINGS OUT FOR
OUR CORNER OF THE STATE (MIGHT STAY SEASONALLY WET THIS FAR SOUTH
AND EAST).
&&

.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. OTHERWISE...HIGH PRESSURE ALOFT WILL
CONTINUE THE MONSOONAL FLOW PATTERN THROUGH NEXT WEEK AS THE UPPER
HIGH REMAINS CENTERED NEAR THE FOUR CORNERS...RESULTING IN A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE
WILL BE THE POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS WITH
THUNDERSTORMS THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL CAUSING
RAPID RUNOFF INTO WASHES AND STREAMS.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
SOUTHEAST ARIZONA THROUGH THE EVENING HOURS...INCLUDING IN THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 3K
FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH
CEILINGS A LITTLE HIGHER AT KTUS AROUND 5K FT AGL. VISIBILITIES OF
2-4SM CAN BE EXPECTED WITH THE STRONGER STORMS. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MEYER/ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 11:20 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1120 AM MST SUN JUL 24 2005

AZZ029>035-251400-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1120 AM MST SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY...GRAHAM COUNTY...AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM
DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE
THROUGH THE EVENING HOURS TONIGHT. INITIAL STORM DEVELOPMENT WILL
GENERALLY BE OVER THE HIGHER TERRAIN...AND ACROSS THE EASTERN HALF
OF SOUTHEAST ARIZONA WHERE THERE ARE LESS DEBRIS CLOUDS FROM
YESTERDAYS ACTIVITY. THE SHOWERS AND STORMS WILL MOVE TO THE
WEST/NORTHWEST AT 5 TO 10 MPH. THE PRIMARY HAZARD WITH THESE STORMS
WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING.

DISCUSSION...INITIAL SHOWER AND THUNDERSTORM DEVELOPMENT IS SIMILAR
TO YESTERDAY...WITH SOME RETURNS ALREADY NOTED ON THE KEMX RADAR...
MAINLY OVER COCHISE AND GRAHAM COUNTIES WHERE THERE IS LESS CLOUD
COVER. WITH ABUNDANT MOISTURE (DEWPOINTS GENERALLY IN THE 60S AND
PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.8 INCHES ACROSS
SOUTHERN ARIZONA) THERE IS A HIGH RISK FOR HEAVY RAINFALL WITH THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ONCE AGAIN ON
MONDAY AS DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. THE
MONSOONAL FLOW PATTERN WILL THEN CONTINUE THROUGH THIS UPCOMING WORK
WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS.
THIS WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH
FLOODING ASSOCIATED WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-251400-
NORTHERN GREENLEE COUNTY-
1120 AM MST SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT.
INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE
SOUTHERN WHITE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO
THE WEST AT 10 TO 15 MPH. THE PRIMARY HAZARDS WITH THE STRONGER
STORMS WILL BE GUSTY WINDS TO NEAR 45 MPH...SMALL HAIL AND LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL CONTINUE TO BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON
MONDAY AS DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. THE
MONSOONAL FLOW PATTERN WILL THEN CONTINUE THROUGH THIS UPCOMING WORK
WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS.
THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:31 PM MSTFlash Flood WarningTWCCochise29 min
Jul 24, 5:35 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 24, 6:00 PM MSTFlash Flood WarningTWCPima, Pinal30 min
Jul 24, 6:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Jul 24, 7:07 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 24, 7:32 PM MSTFlash Flood WarningTWCPima, Pinal
Jul 24, 8:24 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 25, 3:45 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 25, 4:39 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 25, 4:44 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 25, 4:48 PM MSTFlash Flood WarningTWCPima27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.